Sign In
  • ENG

Birth Control Pills Cause PCOS: Expert Debunks The Myth

It is commonly believed that birth control or contraceptive pills are responsible for Polycystic Ovary Syndrome (PCOS). Is it a fact or myth? Read on to find out-

Written by Longjam Dineshwori |Updated : September 24, 2022 12:01 PM IST

Many women are hesitant to take contraceptive pills because of the various myths associated with this birth control method. One of the myths that is commonly believed across generations of women is that taking birth control pills can cause Polycystic Ovary Syndrome (PCOS). However, gynecologists and other medical professionals classify it as a myth.

Dr. Sangeeta Gomes, Consultant Obstetrician and Gynaecologist, Motherhood Hospitals, Sarjapur, says, "PCOS is believed to be caused by a combination of various environmental and genetic factors, however, the exact cause often remains undetermined. But it is medically proven that PCOS is not caused by contraceptives and are safe to use."

Then, why are birth control pills falsely believed to cause PCOS?

Dr. Sangeeta explains: A common reason why birth control pills are falsely believed to cause PCOS is due to a phenomenon called Post-Birth Control Syndrome. In this condition, several symptoms can possibly occur in women who quit taking birth-control pills, including menstrual changes, acne, hair thinning or loss, excessive weight gain and fertility problems.

Also Read

More News

Many fertility experts and gynecologists believe that the pill does not cause these symptoms and it is simply the body adjusting to the fluctuations in hormones. These symptoms usually go away on their own.

Birth-control pills by no means cause PCOS in your body, it is actually does the contrary. Birth control pills are usually prescribed by gynecologists to help manage already-existing symptoms of PCOS in the body. Hormonal contraceptives can help decrease the production of androgens in a female body as well as mitigate the risks of any metabolic orders that PCOS is known to cause.

Birth control pills can help in:

  • Regulating your menstrual cycle, thus reducing the risk of endometrium cancer.
  • Clearing the skin
  • Managing menstrual cramps
  • In case you have been experiencing heavy periods, then contraceptives can reduce the flow, lessening your risk of becoming anemic.
  • Reducing the formation of ovarian cysts

Since birth control pills are prescribed for various gynae problems, ceasing to use them can once again cause your periods to be irregular, if they had been so in the first place. This phenomenon is commonly confused with PCOS. Hormonal contraceptives include estrogen and progesterone that not only help in regulating menstrual cycles but also reduce the effects of the androgen hormone (male hormones in the body) which results in lesser production of acne and excessive hair growth. Upon stopping birth control pills, there is a very high possibility that these symptoms can return.

Birth Control conceals PCOS. Enlighten us on this.

Dr. Sangeeta answers: Many women do not realize they have PCOS simply because they start consuming birth control pills in their late teens or early 20s, before PCOS symptoms can start appearing. Birth control pills secrete small quantities of hormones in the body such as progesterone or estrogen. Hormonal birth control usually succeeds in preventing ovulation and regularizes the cycles due to increased levels of these two hormones. Hence, it is possible that PCOS is diagnosed in women only after they discontinue taking this pill, even though PCOS may have been present in the body even before they started taking the pills.

Is there any other symptoms associated with birth control pills that women should be aware of?

According to Dr. Sangeeta, while contraceptive pills do not cause PCOS, there are other side effects that can manifest themselves when you start taking birth control pills. These include:

  • Spotting or light bleeding between menstrual cycles
  • Nausea and other digestive problems.
  • Breast tenderness or soreness
  • Increase in frequency of headaches or migraines
  • Mood swings
  • Reduced Libido
  • Vaginal Discharges
  • Changes in appetite

What is your message for women taking birth-control pills or considering it?

Dr. Sangeeta says: While it has been established that PCOS is by no means caused by birth control pills, it is advisable to always consult a gynecologist or fertility expert before starting birth-control, especially the hormonal one as these can have multiple side-effects on your body. Your doctor can help choose the best birth-control type for you based on your body type, lifestyle and other genetic factors.

Total Wellness is now just a click away.

Follow us on